Arizona, 2012

Dust Storm in Arizona, February 27, 2012

February 27, 2012 · NWS PSR · 1 event in 1 county or zone

A strong Pacific low pressure system over the desert southwest led to gusty winds in excess of 40 mph across the central Arizona deserts during the afternoon hours on February 27th. The strong winds generated areas of blowing dust, lowering visibilities to one quarter mile or less and leading to the issuance of a dust storm warning.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong Pacific low pressure system over the desert southwest led to gusty winds in excess of 40 mph across the central Arizona deserts during the afternoon hours on February 27th. The strong winds generated areas of blowing dust, lowering visibilities to one quarter mile or less and leading to the issuance of a dust storm warning. The dust storm warning affected the greater Phoenix metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 27, 9:28 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 27, 9:28 AM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
928 AM MST MON FEB 27 2012

.SYNOPSIS...
A STRONG PACIFIC COLD FRONT WILL MOVE INTO THE REGION LATE THIS
AFTERNOON AND EVENING...THEN CONTINUE EAST ACROSS ARIZONA TUESDAY.
STRONG GUSTY WINDS IN THE 35 TO 45 MPH RANGE ARE EXPECTED...ALONG
WITH AREAS OF BLOWING DUST ON THE DESERTS. THE BEST CHANCE OF
PRECIPITATION TONIGHT WILL DEVELOP OVER THE MOUNTAINS EAST OF
PHOENIX WITH A LIGHT DUSTING OF SNOW POSSIBLE ABOVE 4000 FEET. DRY
AND WARMER WEATHER WILL RETURN WEDNESDAY INTO THE WEEKEND...WITH
AFTERNOON DESERT TEMPERATURES WARMING INTO THE LOWER 80S BY SUNDAY.

&&

.DISCUSSION...
MID MORNING SATELLITE IMAGERY CONTINUES TO SHOW LOW PRESSURE OFF THE
CALIFORNIA COAST WITH INCREASING CLOUD COVER ACROSS SOUTHERN
CALIFORNIA AS WELL AS NORTHERN ARIZONA. ACROSS THE FORECAST
AREA...CONDITIONS REMAINED QUIET. SKIES WERE MOSTLY SUNNY AND DESERT
TEMPS WERE ALREADY WARMING THROUGH THE LOWER 60S.

12Z GUIDANCE CONTINUES TO INDICATE INCREASING WINDS LATER THIS
AFTERNOON...AS WELL AS AN INCREASING CHANCE OF PRECIP /MAINLY FROM
PHOENIX EASTWARD/ AFTER 00Z TONIGHT. AS THIS IS ALREADY REFLECTED IN
THE CURRENT FORECAST...NO MAJOR CHANGES NECESSARY. SHOULD END UP
BEING A NORMAL DAY TEMPERATURE WISE...HIGHS IN THE MID 70S SEEMS
MORE THAN REASONABLE AT THIS POINT.

&&

.PREVIOUS DISCUSSION...
TODAY AND TUESDAY...
A VERY COLD PACIFIC LOW PRESSURE SYSTEM IS FORECAST TO SWING
INLAND...AND INTO SOUTHEAST CA BY LATE AFTERNOON...THEN ACROSS AZ BY
TUESDAY MORNING. THE EUROPEAN MODEL IS THE DEEPEST...STRONGEST...
AND COLDEST...AND PREFERRED. THIS MODEL FORECASTS A 130 METER 500 MB
HEIGHT FALL MAXIMA NEAR IMPERIAL CA BY 00Z TUE. HEIGHT FALLS THIS
STRONG SUGGEST COMBINED STRONG VERTICAL MOTION/COLD ADVECTION TO
ENHANCE GUSTY SURFACE WINDS DURING THE AFTERNOON/EVENING HOURS.

STRONG SURFACE WIND...WITH AREAS OF BLOWING DUST WILL BE THE MOST
SIGNIFICANT HAZARD ACROSS THE DESERTS IN OUR FORECAST AREA. A WIND
ADVISORY FOR 35 TO 45 MPH GUSTS STILL LOOKS GOOD THIS AFTERNOON AND
EVENING.

MODELS CONTINUE TO FORECAST RELATIVELY LOW MOISTURE AMOUNTS WITH
THIS SYSTEM ACROSS SOUTHEAST CA...SOUTHWEST AND SOUTH CENTRAL AZ...
HOWEVER THE SHEAR COLD NATURE OF THIS SYSTEM...I.E. 700 MB TEMPS IN
THE MINUS 10 TO MINUS 12 DEG C RANGE...HAS THE ABILITY TO LOWER THE
PRECIPITATION PROCESS DOWN TO THE MOUNTAIN TOP LEVEL BETWEEN 8 TO 10
THSD MSL. NOT MUCH QPF WILL BE REALIZED. SNOW LEVELS ARE PROJECTED
TO FALL FROM 7200 FEET AT 5 PM NEAR PHOENIX...TO 4700 FEET AT 11
PM...AND NEAR 3300 FT TUESDAY MORNING. THIS BODES WELL FOR A DUSTING
OF SNOW ABOVE 4000 FEET OVER THE MOUNTAINS NORTH AND EAST OF
PHOENIX...BUT MAINLY OVER THE UPSLOPE AREA OF SOUTHERN GILA COUNTY.
IN OTHER WORDS...LESS THAN 1 INCH OF DRY SNOW IS POSSIBLE EARLY
TUESDAY MORNING AT 4000 FEET IN SOUTHERN GILA COUNTY...AND MAYBE
NEAR TWO INCHES AT 5000 FEET. NOT MUCH MORE.

A SLIGHT CHANCE OF SHOWERS IS EXPECTED IN SOUTHEAST CA AND SOUTHWEST
AZ THIS AFTERNOON/EVENING. THE SNOW LEVEL AT JOSHUA TREE NATIONAL
PARK WILL FALL FROM NEAR 5000 FEET LATE THIS AFTERNOON TO 3000 FT BY
MIDNIGHT. HOWEVER...NOT MUCH MOISTURE IS EXPECTED SINCE MOST OF
JOSHUA TREE N.P. WILL BE IN THE RAIN SHADOW OF THE HIGHER COASTAL
MOUNTAINS. CLEARING LATER THIS EVENING.

SKIES WILL BE CLEARING TUESDAY AFTERNOON OVER SOUTH CENTRAL AZ WITH
NO ADDITIONAL PRECIP EXPECTED. A COLD DAY WILL DEVELOP TUESDAY WITH
BELOW NORMAL TEMPS.

WEDNESDAY THROUGH SUNDAY...
DRY NORTHWEST FLOW ALOFT WITH A WARMING TREND IS EXPECTED...WITH
AFTERNOON DESERT TEMPS BREAKING THE 80 DEGREE MARK ON SUNDAY.

&&

.AVIATION...
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH CENTRAL ARIZONA INCLUDING
KPHX...KIWA...KBLH AND KIPL...

STRONG LOW PRESSURE WILL AFFECT THE REGION LATER TODAY...MAINLY
BRINGING STRONG WINDS. BY MID MORNING...SOUTH-SOUTHWEST WINDS BEGIN
TO INCREASE WITH GUSTS UP TO 25KT. WINDS CONTINUE TO STRENGTHEN AND
BECOME GUSTY TO AROUND 30-40KTS AREA-WIDE AS FROPA PASSES THROUGH
SOUTH-CENTRAL ARIZONA/KPHX-KIWA AFTER 20Z. WINDS MAY GENERATE AREAS
OF BLOWING DUST THAT COULD REDUCE VISIBILITY DOWN TO 4-5SM AT TIMES.
WINDS EXPECTED TO DIMINISH BY LATE EVENING...BUT MAY REMAIN GUSTY
OVERNIGHT. EXPECT SOME CU TO DEVELOP DURING THE MORNING OVER CENTRAL
AZ DESERTS...MAINLY SCATTERED DECKS AOA 6-8K FEET...AND THERE MAY BE
A FEW BROKEN DECKS DEVELOP BY AFTERNOON...MAINLY 8-10K FEET. THERE
MAY BE A FEW ISOLATED TO LIGHT SHOWERS THIS EVENING ACROSS
SOUTH-CENTRAL ARIZONA...BUT SHOULD MAINLY AFFECT AREAS NORTH AND
EAST OF THE METRO PHOENIX AREA.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
HIGH PRESSURE AND DRY WEATHER WILL SETTLE INTO THE REGION FOR THE
MIDDLE OF THE WEEK. SLIGHTLY COOLER THAN NORMAL TEMPERATURES FOR
WEDNESDAY AND THURSDAY WILL WARM TO NEAR NORMAL FOR THE END OF THE
WEEK AND TO SLIGHTLY ABOVE NORMAL INTO THE WEEKEND. PERIODS OF
BREEZY CONDITIONS ARE EXPECTED FOR THURSDAY THROUGH
SATURDAY...MAINLY IN THE COLORADO RIVER VALLEY. MINIMUM HUMIDITY
VALUES WILL GENERALLY BE IN THE MID TEENS MOST DAYS ACROSS THE LOWER
DESERTS...WITH A DIP TO NEAR 10 PERCENT FOR SATURDAY AND SUNDAY.

&&

.CLIMATE...
THIS MONTH HAS SO FAR BEEN ONE OF THE DRIEST FEBRUARYS ON RECORD. AS
OF FEBRUARY 26TH...NO PRECIPITATION HAD BEEN RECORDED AT PHOENIX SKY
HARBOR AIRPORT. THERE IS A CHANCE OF PRECIPITATION WITH THE STORM
SYSTEM TODAY. IF SKY HARBOR REMAINS DRY THROUGH THIS
EVENT...FEBRUARY 2012 WILL LIKELY GO INTO THE RECORD BOOKS TIED AS
THE DRIEST FEBRUARY EVER. 1912...1967...1984... 2002...AND 2006 ALSO
RECORDED ZERO PRECIPITATION.

THIS WOULD ALSO BE THE SECOND CONSECUTIVE MONTH WITH NO MEASURABLE
PRECIPITATION AT SKY HARBOR AIRPORT. THERE HAVE ONLY BEEN 4 OTHER
YEARS WHERE JANUARY AND FEBRUARY HAVE BEEN THAT DRY...1912 AND 2006
WITH A TOTAL OF ZERO...AND 1924 AND 1972 WITH A TRACE OF
PRECIPITATION.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY FROM 4 PM TO 11 PM MST TODAY AZZ022>024-027-028.

     WIND ADVISORY FROM 1 PM TO 11 PM MST TODAY AZZ020-021-025-026.

CA...WIND ADVISORY FROM NOON TO 10 PM PST TODAY CAZ030>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...KUHLMAN
CLIMATE...LEINS/MCLANE/HIRSCH
Hazardous weather outlook, Feb 27, 12:08 PM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1208 PM MST MON FEB 27 2012

CAZ030-281400-
JOSHUA TREE NATIONAL PARK-
1108 AM PST MON FEB 27 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-281400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
1208 PM MST MON FEB 27 2012 /1108 AM PST MON FEB 27 2012/

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST /10 PM PST/ THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...AREAS OF BLOWING DUST ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ022-023-027-028-281400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1208 PM MST MON FEB 27 2012

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...AREAS OF BLOWING DUST ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-281400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1208 PM MST MON FEB 27 2012

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SCATTERED LIGHT SNOWFALL IS POSSIBLE LATE TONIGHT. THE SNOW LEVEL
WILL
FALL TO NEAR 4500 FEET BY MIDNIGHT...AND 3500 FEET BY TUESDAY
MORNING. A LIGHT DUSTING OF SNOW IS POSSIBLE MAKING ROADWAYS SLICK
AND HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
February 27, 12:30 PM MST to 3:05 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

A powerful Pacific low pressure system over the desert southwest led to strong, gusty winds in excess of 40 mph across the central Arizona deserts during the afternoon hours on February 27th. Shortly after noon, a dust storm warning was issued for the greater Phoenix area, and at 1250 pm a trained weather spotter 2 miles southwest of Firebird lake reported a dust storm. The spotter indicated that visibility had dropped below one quarter mile at State Route 347 and Queen Creek Road. The dust storm warning was cancelled at approximately 3 pm. No accidents or injuries were reported with this dust storm.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588495.